Drought, Bailey
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April due to the lack of significant precipitation. Areas which were below Severe (D2) conditions which included Briscoe, Cottle, Hall, Motley, and Swisher Counties returned to D2 or worse drought conditions.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions worsened during the month of April due to the lack of significant precipitation. Areas which were below Severe (D2) conditions which included Briscoe, Cottle, Hall, Motley, and Swisher Counties returned to D2 or worse drought conditions. Extreme (D3) and Exceptional (D4) conditions further expanded over the rest of the South Plains, Rolling Plains, and extreme southern Texas panhandle.
Very few systems affected the area throughout the month which was unusually cold.|Temperatures at Lubbock and Childress were -1.6 and -4.4 degrees colder than seasonal averages, respectively. The region experienced a late snowfall on April 10 but very little snow accumulated during this event. Thunderstorms developed on just a few days in April. A tornado ocurred on one of these days along with localized heavy rainfall. A second severe weather day brought a landspout tornado with little rainfall. With a continued lack of precipitation, the drought is anticipated to worsen. Keetch-Byram Drought Index Values worsened from the beginning of the month due to the dearth of precipitation. Values between 400 and 600 covered much of the South Plains and Rolling Plains. Values ranged from 200 to 400 over the extreme southern Texas panhandle.
Wildfire activity through the month of April was low despite the fact that April is the peak for wildfire action. This was due in part to below average temperatures. Although fuels were dry to very dry, fuel loads were low due to a lack of vegetation - a direct result of continuing drought conditions. Winter wheat crops sustained losses due to a hard freeze that occurred on the 24th. Additionally, there was damage to irrigation equipment from this freeze. Losses to the wheat crop were estimated to be near 70 percent, and most of the damaged wheat will likely be used as cattle feed rather than grain harvest.
Economic losses due to drought through April since the drought began were estimated near $2.6 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 10:28 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1128 PM CDT SUN MAR 31 2013 .AVIATION... FOCUS WILL CONTINUE TO BE ON TS POTENTIAL MONDAY AFT AS A COLD FRONT MOVES SWD INTO THE NRN PART OF THE FCST AREA. CONTINUE TO EXPECTED SCATTERED TSRA TO DEVELOP ALONG THE FRONT...AND POSSIBLY SWD ALONG A DRYLINE. 00Z MODEL RUN SHIFTED THE BEST RAIN CHANCES A BIT TO THE EAST NECESSITATING INSERTING A PROB30 GROUP FOR KCDS. && .PREV DISCUSSION... /ISSUED 626 PM CDT SUN MAR 31 2013/ AVIATION... VFR CONDITIONS LIKELY THROUGH THE TAF PERIOD. FOCUS WILL BE LATE MONDAY AS A COLD FRONT MOVES INTO THE AREA. POTENTIAL TS DEVELOPMENT VCNTY KLBB EWD TO SOUTH OF KCDS WILL BE HANDLED WITH A PROB30 GROUP ATTM. PREV DISCUSSION... /ISSUED 355 PM CDT SUN MAR 31 2013/ SHORT TERM... NORTHEAST WINDS HAVE CALMED THIS AFTERNOON IN WAKE OF A COLD FRONT WHICH PUSHED THROUGH THE AREA THIS MORNING. A FEW MID LEVEL CLOUDS ACROSS CENTRAL PORTIONS OF THE SOUTH AND ROLLING PLAINS STILL REMAIN...BUT EXPECT THESE TO PUSH TOWARD THE SOUTHEAST THE REST OF THIS AFTERNOON LEAVING BEHIND MOSTLY CLEAR SKIES. DIURNALLY DRIVEN CUMULUS FIELD DEVELOPING IN CENTRAL NEW MEXICO ACROSS THE ROCKIES SHOULD MOSTLY WITHER BEFORE ENTERING WEST TEXAS. A NUDGE OF COOLER AIR AND UPSLOPE FLOW HAVE KEPT TEMPERATURES IN THE MID 60S TO LOW 70S. SURFACE RIDGING WILL SLIDE SOUTHEAST OF THE AREA TONIGHT...ALLOWING THE PREVIOUSLY MENTIONED FRONT TO RETREAT NORTH AND A WARM AIR ADVECTION REGIME TO ENSUE. IN RESPONSE...A 25 TO 30 KNOT LOW LEVEL JET WILL DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE TONIGHT. THE POTENTIAL EXISTS FOR SOME SHOWERS AND STORMS AT THE INTERFACE OF THIS LLJ AND AN APPROACHING FRONTAL BOUNDARY DIGGING OUT OF THE WESTERN HIGH PLAINS...BUT THIS NEXT FRONT WILL NOT BE IN CLOSE ENOUGH PROXIMITY TO THE REGION TONIGHT TO WARRANT POPS. MOSTLY CLEAR SKIES...LIGHT WINDS...AND THE INFLUENCE OF SURFACE RIDGING WILL COOL TEMPERATURES FURTHER THAN PREVIOUS MORNINGS...BUT WARMING AIR ALOFT DOWNSTREAM OF SHORTWAVE RIDGING WILL KEEP TEMPERATURE FALLS AT BAY. NORTHWEST ZONES WILL BE IN THE LOW TO MID 40S WHILE MID 40S TO NEAR 50 ARE FELT ELSEWHERE. INCONSISTENCIES IN THE TIMING OF THE AFOREMENTIONED FRONT LEAD TO SOME DEGREE OF UNCERTAINTY IN THE EVOLUTION OF MONDAY/S SENSIBLE WEATHER. THE MAJORITY OF MODEL CONSENSUS AND RECENT TRENDS SEEM TO FAVOR THE FRONT HANGING UP NEAR THE SOUTHERN PANHANDLE WITHOUT A STRONG MERIDIONAL PUSH. LEE TROUGHING WILL DEEPEN NEAR THE TEXAS AND NEW MEXICO STATE LINE INTO THE AFTERNOON...HELPING WINDS TO BACK DURING THE AFTERNOON...MAINLY EAST OF THE INTERSTATE 27/US 87 CORRIDOR. EXPECTING ISOLATED TO SCATTERED STORMS TO DEVELOP BY MID TO LATE AFTERNOON ACROSS CENTRAL PORTIONS OF THE FAR SOUTHERN TEXAS PANHANDLE AND ADJACENT AREAS OF THE NORTHERN SOUTH/ROLLING PLAINS WHERE DEWPOINTS IN THE LOW TO MID 40S WILL PROMOTE CONVECTIVE INITIATION. THIS AREA WILL BE CLOSEST TO THE TRIPLE POINT BETWEEN A SHARPENING PSEUDO-DRYLINE...THE SOUTHWARD MOVING FRONTAL BOUNDARY...AND LEE TROUGHING. THIS ACTIVITY SHOULD CONTINUE DEVELOPING SOUTH ALONG THE DRYLINE AND PUSH NORTHEAST ACROSS CENTRAL TO NORTHERN PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE. ALTHOUGH CONVECTION WILL BE HIGH-BASED...THE POTENTIAL FOR ROTATING STORMS WILL INCREASE INTO THE VERY LATE AFTERNOON AND EARLY EVENING AS STORMS PUSH NORTHEAST TOWARD THE FRONT AND ENTER AN ENVIRONMENT OF FAVORABLE HELICITY/SHEAR...REPRESENTED BY 0-1 KM HELICITY OF NEAR 150 M2/S2 AND 0-6 KM BULK SHEAR OF 55-60 KNOTS. DEEP-LAYER SUPPORT LOOKS TO BE MODEST WITH AN IMPULSE TRAVERSING THROUGH MID-LEVEL SHORTWAVE RIDGING...BUT STRONG OMEGA PROFILES COMBINED WITH FAVORABLE THERMODYNAMICS AND LOW-LEVEL FORCING SHOULD BE SUFFICIENT FOR STORM DEVELOPMENT. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. LONG TERM... THE MAIN CONCENTRATION IN THE EXTENDED IS DURING THE LATE MONDAY THROUGH WEDNESDAY TIME FRAME AS THE PASSAGE OF AN UPPER TROUGH AND COLD FRONT COMBINE TO BRING A PROLONGED PERIOD OF PRECIP CHANCES. MORNING GUIDANCE CONTINUES TO IMPROVE THE OVERALL CONSENSUS ON THE TRACK OF THE UPPER LOW/TROUGH...WITH AN ADJUSTMENT SLIGHTLY TO THE NORTH ABOUT THE ONLY TREND. AT THE SURFACE...THE NAM REMAINS FASTER AND STRONGER WITH THE COLD FRONT...AT ODDS WITH ALL OF THE MEDIUM RANGE GUIDANCE. AT THIS TIME WE CONTINUE TO LEAN TOWARD THE ECMWF/GFS WHICH DELAY THE COLD FRONT PUSH UNTIL TUESDAY. THE FIRST BATCH OF SHOWER AND TSTM ACTIVITY INITIATING ALONG THE COLD FRONT/DRYLINE MONDAY AFTERNOON SHOULD WORK TO THE SE MONDAY EVENING...WITH THE POTENTIAL FOR STRONG AND PERHAPS AN ISOLD SVR TSTM WITHIN THIS ACTIVITY. ELSEWHERE...WE WILL LOOK FOR SOME ELEVATED SHOWERS AND ISOLD TSTMS TO DEVELOP AND PERSIST THROUGH THE OVERNIGHT HOURS WITH INCREASING LARGE-SCALE ASCENT AS THE UPPER TROUGH NEARS. TUESDAY WILL LIKELY SEE A FRONTAL ZONE EXTENDING FROM OUR NW TO SE AND IT MAY NOT MOVE A WHOLE LOT DURING THE DAY. THIS COULD SET UP A CORRIDOR OF MODERATE INSTABILITY ALONG THE CENTRAL AND SOUTHERN SPLNS INTO THE SRN ROLLING PLAINS...AND A CONDITIONAL SEVERE THREAT. IT APPEARS THAT THE HIGHEST PRECIP CHANCES FOR MOST LOCATIONS WILL BE IN THE TUES-TUES NIGHT PERIOD. OUR EASTERN ZONES WILL HAVE THE BEST CHANCES AND SOME INDICATIONS SUGGEST THAT TOTAL RAINFALL COULD APPROACH TWO INCHES ACROSS THE SRN ROLLING PLAINS. EARLY WED MORNING...WE STILL ANTICIPATE THAT TEMPS MAY DROP TO NEAR FRZG ACROSS THE FAR SW TX PANHANDLE...AND THE POTENTIAL FOR A RAIN/SNOW MIX IN THIS AREA. ASIDE FROM THE NAM...850 MB TEMPS DO NOT REALLY SUPPORT THIS POTENTIAL THOUGH...SO WE HAVE REDUCED THE AREA OF MENTION IN THE GRIDS AND CONFIDENCE IS A LITTLE HIGHER THAT FROZEN PRECIP WILL NOT BE AN ISSUE. WITH US NOW EXPECTING THE TROUGH TO SWING ACROSS NW TX AT A SLIGHTLY HIGHER LATITUDE...THE BEST PRECIP CHANCES MAY BEGIN TO SPLIT THE AREA BY EARLY WED...WITH PRECIP FORCED BY THE FRONT TO OUR SOUTH AND THAT ACCOMPANYING THE TROUGH TO OUR NORTH. WE/LL HAVE TO WAIT AND SEE WHAT EXACTLY OCCURS...BUT IN GENERAL POPS SHOULD DECLINE PRETTY QUICKLY ON WEDNESDAY. TEMPS WILL BE TRICKY TUESDAY WITH SOME POTENTIAL FOR PARTIAL SUN MAINLY ACROSS THE SW ZONES. WE/VE NUDGED TEMPS A BIT WARMER IN THAT AREA AND KEPT THEM COOL IN THE NE WHICH SHOULD REMAIN SOCKED IN. IT SHOULD CONTINUE TO BE MOSTLY CLOUDY AND COOL WEDNESDAY WITH CLEARING FROM WEST TO EAST LATE IN THE DAY. THURSDAY THROUGH SATURDAY SHOULD SEE A GRADUAL WARMING TREND FROM THE 60S TO THE 80S FOR HIGHS. SHORTWAVE PASSING TO OUR NORTH MAY CREATE BREEZY CONDITIONS...WITH A DRYLINE IN OUR EASTERN ZONES. EARLY NEXT WEEK...A LARGE TROUGH IS PROGGED TO DEVELOP ACROSS THE WESTERN STATES. THIS WILL SET THE STAGE FOR MORE ROBUST MOISTURE RETURN AND POSSIBLY OUR NEXT CHANCE FOR PRECIP PAST 7 DAYS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 42 75 44 55 32 / 0 20 40 40 40 TULIA 42 70 47 52 35 / 10 30 50 60 70 PLAINVIEW 43 76 49 56 36 / 0 30 50 50 60 LEVELLAND 45 81 50 62 37 / 0 20 30 40 50 LUBBOCK 47 82 50 61 38 / 0 30 40 40 50 DENVER CITY 48 82 51 65 45 / 0 10 20 40 40 BROWNFIELD 46 83 51 63 42 / 0 20 30 40 50 CHILDRESS 48 76 48 50 37 / 0 30 60 70 70 SPUR 48 80 52 59 43 / 0 20 50 60 70 ASPERMONT 50 84 53 59 43 / 0 20 50 70 70 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT SUN MAR 31 2013 TXZ021>044-012100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 400 PM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF A COLD FRONT AND DRYLINE INTERSECTION ACROSS THE FAR SOUTHERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS. THIS ACTIVITY MOVE AND EXPAND TO THE SOUTH AND EAST DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION. DEPENDING ON HOW FAST THE FRONT MOVES AND HOW MUCH HEATING OCCURS...SOME STRONG OR SEVERE STORMS MAY BE POSSIBLE...MAINLY ACROSS SOUTHERN AREAS.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438097, 438098, 438099, 438100, 438101, 438102, 438103, 438104, 438105, 438106, 438107, 438108, 438109, 438110, 438111, 438112, 438113, 438114, 438115, 438116, 438117, 438118, 438119, 438120.